Alert archive / Alabama / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 69, NWS Tallahassee, FL

July 19, 2003Coffee County, Dale County, Houston County, Alabama

NWS Tallahassee, FL issued this severe thunderstorm warning at Jul 19, 2003, 1:05 PM CDT for Coffee County, Dale County, Houston County, Alabama. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2003, 1:05 PM CDT (18:05 UTC)
Expired
Jul 19, 2003, 1:30 PM CDT
In force
25 min
Issued by
NWS Tallahassee, FL
Area
Counties, with a storm outline in the text

Counties Coffee County, AL, Dale County, AL, Houston County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 6.1 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2003-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1065 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2003-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1065 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
848 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KTAE 191805
SVRTLH
ALC031-045-069-191830-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
105 PM CDT SAT JUL 19 2003

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN COFFEE COUNTY IN SOUTHEAST ALABAMA
  SOUTHERN DALE COUNTY IN SOUTHEAST ALABAMA
  NORTHWESTERN HOUSTON COUNTY IN SOUTHEAST ALABAMA

* UNTIL 130 PM CDT

* AT 105 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS OVER
  KEYTON...OR ABOUT 3 MILES SOUTHEAST OF ENTERPRISE...MOVING EAST AT
  25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CAIRNS ARMY AIR FIELD...DALEVILLE BY 110 PM CDT...
  KELLY BY 115 PM CDT...
  NEWTON BY 125 PM CDT...
  PINCKARD...MIDLAND CITY BY 130 PM CDT...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY BUILDING
AWAY FROM WINDOWS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE
DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 60 MPH...DEADLY
LIGHTNING...AND VERY HEAVY RAIN.


LAT...LON 3138 8587 3121 8592 3122 8555 3132 8546

$$

18-WOOL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 8:10 AM CDT, 4 hours 55 minutes earlier.

Area forecast discussion, Jul 19, 8:10 AM CDT, 4 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
910 AM EDT SAT JUL 19 2003

.OVERVIEW...12Z KTLH SOUNDING SHOWED SOME COOLING AT MID LEVELS OVER
YESTERDAY MORNING. HOWEVER, MOISTURE IN THE COLUMN HAS INCREASED
WITH THE PW UP TO 1.81 INCHES. MEAN VECTOR WINDS FROM 1000-700 MB
ARE W 10-15 KT. MODIFIED SOUNDING RESULTS IN A CAPE OF 3734 J/KG.
LOOKING AT THE SEA BREEZE CLIMATOLOGY FOR THIS FLOW REGIME, WE ARE
RIGHT ON THE MONEY WRT MOISTURE, BUT THE CAPE IS NEARLY A STANDARD
DEVIATION ABOVE NORMAL. PVA WILL ALSO ENHANCE RAIN CHANCES TODAY AS
A VORT LOBE MOVES SE OVER THE AREA.

.UPDATE...FOR THE ABOVE REASONS, BELIEVE MOS POPS ARE TOO LOW.
HOWEVER, CURRENT FORECAST IS ALREADY ABOVE MOS, SO ONLY MINOR POP
CHANGES, IF ANY, WILL BE NECESSARY. THE REMAINING FORECAST ELEMENTS
ALSO LOOK ON TARGET. ONLY EXCEPTION IS SKY CONDITION. ANTICIPATE
MOSTLY CLOUDY SKIES THIS AFTERNOON.

.MARINE...WINDS SHOULD BE MORE SW THAN W TODAY OVER THE COASTAL
WATERS. WILL MAKE THIS MINOR CHANGE TO THE FORECAST.

WOOL

PREVIOUS DISCUSSION FOLLOWS.

*****************************************************************
200 AM EDT SAT JUL 19 2003

.OVERVIEW...
LARGE UPPER HIGH OVER THE WRN USA HAS MOVED LITTLE IN THE LAST 24
HOURS. A SPEED MAX DIVING SE ACROSS IA IS SPARKING AN MCS OVER
MISSOURI. THIS SPEED MAX APPEARS TO BE DEEPENING THE BROAD TROUGH
OVER THE NE USA. CLOSER TO HOME...WATER VAPOR IMAGES SHOW THE FAR SE
USA IS IN A DEFORMATION ZONE BETWEEN THE MENTIONED UPPER HIGH AND
TROUGH. A CYCLONIC SHEAR AXIS EXTENDS NE ACROSS THE GULF AND THROUGH
NE FL. LOWER TROPOSPHERIC FLOW OVER THE CWFA IS MORE DEFINITELY SW
PER LOCAL SOUNDINGS AND VAD WIND PROFILES. HOWEVER...BY NOTING THE
H7 00Z RAOB PLOT AND TLH/JAN SOUNDINGS...IT CAN BE SEEN THAT A LOWER
TROPOSPHERIC TROUGH ALSO EXISTS WITH ITS AXIS FARTHER W OF THE UPPER
TROUGH. THE SURFACE PRESSURE GRADIENT ALSO A LITTLE TIGHTER...WITH
EVIDENCE OF A WEAK PRESSURE TROUGH EXTENDING SW INTO OUR NW ZONES...
AND AN OUTFLOW BOUNDARY MOVING INTO OUR FAR NE CWFA.

.SHORT TERM...
TODAY...SHORT RANGE MODELS PROG THE MID-LEVEL TROUGH OVER THE WRN
CWFA TO SHARPEN TODAY WITH THE APPROACH OF THE MENTIONED SPEED MAX.
LOWER TROPOSPHERIC MEAN FLOW IS PROGGED TO BECOME SO CYCLONIC
WE MAY END UP HAVING A BORDERLINE DISTURBED DAY. MEAN H10-H7 FLOW
OVER OUR WRN WATERS IS ACTUALLY PROGGED TO VEER FROM SW TO NW BY
THIS EVENING PER GFS/ETA. NONETHELESS...WILL FOLLOW THE REGIME
4 OR 5 SCENARIO FOR OUR LOCAL SEABREEZE CLIMATOLOGY. BOTH SCENARIOS
INVOLVE MEAN SW FLOW AND 50% POPS FOR FL ZONES AND FAIRLY HIGH POPS
ALSO FOR OUR AL ZONES. PROGGED SOUNDINGS HAVE MOISTURE AND
INSTABILITY VALUES NEAR OR ABOVE CLIMATOLOGY.

SUNDAY...THERE IS MORE DISCREPANCY AMONG THE SHORT RANGE MODELS
REGARDING THE FLOW REGIME. ETA IS THE OUTCAST WITH NW FLOW...WHEREAS
GFS AND NGM KEEP SW FLOW. DO BELIEVE THERE WILL BE A SLIGHT NW
COMPONENT. THERMODYNAMICS ARE JUST AS GOOD...SO WILL KEEP 50% OVER
FL AND 40% OVER REMAINING ZONES.

.MARINE...
NO HIGHLIGHTS.

.FIRE WEATHER...
NO HIGHLIGHTS.

.EXTENDED...
NO CHANGES MADE.

.PRELIMINARY POINT TEMPS/POPS...

TLH 92 71 91 74 / 50 20 50 30
PFN 90 74 88 76 / 50 20 50 30
DHN 90 72 90 74 / 50 20 50 30
ABY 90 72 90 73 / 50 20 40 30
VLD 93 71 90 73 / 50 20 40 30
CTY 90 72 90 73 / 50 20 50 30

.TLH WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.

TJT
Hazardous weather outlook, Jul 19, 5:00 AM CDT, 8 hours 5 minutes before
GMZ750-755-770-775-ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-
142>148-155>161-201000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
600 AM EDT SAT JUL 19 2003

THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL
GEORGIA...THE FLORIDA BIG BEND AND EASTERN PANHANDLE...AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...
SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON OVER THE ENTIRE
OUTLOOK AREA. A FEW STORMS COULD PRODUCE DAMAGING WIND GUSTS OR
URBAN AND SMALL STREAM FLOODING IN SOME SPOTS. HOWEVER...MOST STORMS
SHOULD REMAIN BELOW SEVERE LIMITS. THE OVERALL THREAT FOR SEVERE
WEATHER SHOULD REMAIN FAIRLY LOW.

.DAYS TWO THROUGH SEVEN...
SHOWERS AND THUNDERSTORMS ARE EXPECTED EACH DAY...BUT THE THREAT FOR
SEVERE WEATHER WILL BE LOW.

.SPOTTER CALL TO ACTION STATEMENT...
NO HAZARDOUS WEATHER IS EXPECTED TODAY...AND SPOTTER ACTIVATION WILL
NOT BE REQUIRED.

FOR ADDITIONAL WEATHER INFORMATION...VISIT THE NATIONAL WEATHER
SERVICE IN TALLAHASSEE VIA OUR WEB SITE AT WWW.SRH.NOAA.GOV/TLH/ OR
LISTEN TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS.

48-TURNAGE

In the hours before

Special weather statement, Jul 19, 11:05 AM CDT, 2 hours before
FLZ007-008-191645-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1205 PM EDT SAT JUL 19 2003

AT 1104 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CENTRAL WALTON COUNTY...MOVING EAST AT 15
MPH.

THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH...PEA SIZED
HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND TORRENTIAL DOWNPOURS
WHICH MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS.

18-WOOL
Special weather statement, Jul 19, 12:12 PM CDT, 53 minutes before
ALZ065-191745-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
112 PM EDT SAT JUL 19 2003

AT 1211 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NORTHWEST COFFEE COUNTY...MOVING SOUTHEAST
AT 15 MPH.

THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH...PEA SIZED
HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND TORRENTIAL DOWNPOURS
WHICH MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS.

18-WOOL
Special weather statement, Jul 19, 1:00 PM CDT, 5 minutes before
GAZ156-191830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
200 PM EDT SAT JUL 19 2003

AT 200 PM EDT(100 PM CDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A STRONG THUNDERSTORM OVER DECATUR...MOVING E AT 15 TO 20
MPH.

THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH...PEA SIZED
HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND TORRENTIAL DOWNPOURS
WHICH MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS.

16-DYE

Nearby

Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.